HRS: Anti-arrhythmics for VT/ICD: Do the benefits outweigh the risks?

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
electrical shock, ICD shock - 198.65 Kb

BOSTON—Is anti-arrhythmic drug use in ventricular arrhythmia and device patients safe? While the drugs might be useful in some instances, clinicians should not forget about the risks, said Paul Dorian, MD, MSc, during a presentation May 10 at the 33rd annual scientific sessions of the Heart Rhythm Society (HRS).

“I have patients with ventricular tachycardia [VT] who either aren’t going to benefit from anti-arrhythmics or they will benefit from an ICD [implantable cardioverter-defibrillator],” said Dorian, director of the division of cardiology at the University of Toronto.

“Whenever we look at safety we must look at the balance between efficacy and safety, and we need to understand how badly we want to use a particular drug, understanding that there may run the risk for adverse events,” he added.

The biggest risk however, is electrical storm for these arrhythmia patients. However, these risks are well known. “It behooves us … if we are contemplating anti-arrhythmic drug use in these patients, to understand the concept that we are willing, as a physician, to accept a much higher burden of toxicity.” This risk is much higher than if a physician were to administer these drugs in patients without a prior arrhythmia, he added.

The drugs are typically administered to help slow the rate of spontaneous VT, especially if the patient suffered shocks or to increase the chance of pacing termination. However, Dorian noted that these drugs should only be used selectively when the risks are not reduced by reprogramming, or other methods.

The anti-arrhythmic drug class has seen its share of problems. One controversy is whether these drugs make it more difficult to defibrillate these arrhythmia patients.

“Anti-arrhythmic drugs may in terms of safety have multiple potential programs in experimental studies we have seen that modify defibrillator thresholds, modify pacing thresholds, slow tachycardia into a different therapy zone or below limit for rate detection,” Dorian said.

In addition, it has been shown that these drugs could cause potential disturbances and result in oversensing.

The most common drug in the class administered for VT patients with ICDs is amiodarone, which aims to slow the arrhythmia rate for detection.

“These drugs have a whole host of known, and perhaps unknown, adverse effects,” Dorian offered. Due to the risk of proarrhythmias, sodium channel blockers have been contraindicated for use in patients with ICDs. “The main worry here is drug-induced Torsades de pointes. This is a big safety issue with respect to drugs that are used in conjunction with defibrillators for VT,” he added.

How much adverse event risk clinicians will tolerate depends on the context and the arrhythmia being treated, Dorian noted. In particular, the adverse events associated with anti-arrhythmic use are the risk of developing proarrhythmia, dose effects, dose-related adverse affects, adverse events and drug-drug interactions.  

“The overall question is: are anti-arrhythmic drugs safe? At least in patients who don’t have severe heart disease, they are relatively safe even though they do cause adverse events,” he added. But he said it depends on how much toxicity a clinician is willing to accept.

“The main indication for antiarrhythmic therapy today is the prevention of electrical storm with ICDs,” he added.

Amiodarone may come with the following risks:

  • VF may be difficult to induce, complicating device testing;
  • Defibrillation thresholds may be increased in some patients; and
  • VT may slow below the rate detect limit.

However, Dorian added that previous meta-analyses have found that while toxicity is increased with amiodarone when compared with other alternatives, the arrhythmia risk is generally noted to be between 3 percent and 5 percent for the various types of adverse events.

“There is clearly a safety issue with amiodarone but the frequency is not in the range of 50 percent,” Dorian said. In addition, he said that pulmonary toxicity is estimated to occur in only 0.5 percent or less.

“This problem may be real but it’s unlikely to have important clinical consequences except in a small minority of patients,” Dorian summed.